Texas, 2015

Flash Flood and Heavy Rain in Texas, October 22 to 23, 2015

October 22 to 23, 2015 · NWS BRO · 2 events in 1 county or zone

A plume of tropical moisture through the mid levels of the atmosphere combined with a weak upper level disturbance created a slow moving intense thunderstorm that eased into Willacy County. While over Willacy, mainly along and east of Farm to Market Road (FM) 1420 and west of the Laguna Madre, the cell dumped more than three hours of torrential rain in and near the communities of San Perlita,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A plume of tropical moisture through the mid levels of the atmosphere combined with a weak upper level disturbance created a slow moving intense thunderstorm that eased into Willacy County. While over Willacy, mainly along and east of Farm to Market Road (FM) 1420 and west of the Laguna Madre, the cell dumped more than three hours of torrential rain in and near the communities of San Perlita, Willamar, and Santa Monica. As the rain totals increased, the water piled up; FM 1420 was inundated by several inches to more than a foot of water (some flowing), and nearby farms turned into one big lake. In Raymondville, heavy rains estimated at 2 to 4 inches fell, with urban flooding that would later reach into a few businesses in town due to additional drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 22, 2:42 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 22, 2:42 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
342 PM CDT THU OCT 22 2015

...HEAVY RAINFALL EVENT DEVELOPING ACROSS NORTHERN PORTIONS OF
DEEP SOUTH TEXAS THIS WEEKEND...

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...SHOWERS AND TSTORMS
CONTINUE THROUGH THIS HOUR ACROSS THE GULF WATERS WHERE IT HAS
BEEN MORE PERSISTENT... AND THE COASTAL COUNTIES WHERE IT IS MORE
SCATTERED. ISOLATED SHOWERS ARE REACHING THE I69C CORRIDOR BUT
DIRER AIR IS LURKING TO THE WEST ACROSS THE UPPER VALLEY AND
NORTHERN RANCHLANDS. WONT BE SURPRISED TO SEE ISOLATED SHOWERS
REACH STARR AND JIM HOGG THROUGH THE REST OF THE AFTERNOON BUT
MOST ACTIVITY WILL BE FURTHER EAST.

WATER VAPOR IMAGERY SHOWS THE UPPER LOW ACROSS COLORADO MOVING TO
THE NORTHEAST WHILE A KICKER S/W TROUGH IS MOVING ACROSS CALIFORNIA.
MID LEVEL RIDGING IS LOCATED IN THE CENTRAL GULF EXTENDING NORTHWEST
THROUGH THE MISSISSIPPI VALLEY. SFC HIGH PRESSURE RIDGING REMAINS
ACROSS THE GULF KEEPING LONG EAST TO SOUTHEAST FETCH IN TACT.

THE THINKING TOWARDS THE SHORT TERM SIDE OF THE FORECAST HAS NOT
CHANGED. DEEP TROPICAL MOISTURE ACROSS DEEP SOUTH TEXAS FEATURING
PWATS OF 2.3 INCHES ON THE BRO SOUNDING WILL BE ADVECTED NORTHWARD
LEAVING BEHIND SLIGHTLY DRIER AIR AND TIME HEIGHTS SHOW A POCKET OF
DRIER AIR IN THE 825-500MB LAYER WHICH WILL LEAD TO MORE ISOLATED
COVERAGE OF SHOWERS WITH SCATTERED COVERAGE ACROSS THE GULF WATERS.
TONIGHT DOES NOT APPEAR TO BE A WASH OUT BUT TAKE THE UMBRELLA IF
VENTURING OUTSIDE.

THAT DRY AIR POCKET WILL EXTEND INTO FRIDAY AS WELL AND WILL LIMIT
MORE WIDESPREAD COVERAGE OF SHOWERS AND STORMS. SURFACE AND LOW
LEVEL WINDS WILL INCREASE FRIDAY WHICH WILL HELP DRAW IN ANOTHER
SLUG OF DEEPER MOISTURE HEADING INTO LATE IN THE DAY FRIDAY AND
FRIDAY NIGHT. THE COMBINATION OF THE APPROACH OF THE MID LEVEL
TROUGH AND THE ADDED LOW AND HIGH LEVEL MOISTURE FROM HURRICANE
PATRICIA AND ITS REMNANTS WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS. THE BETTER COVERAGE WILL BE LATER IN THE
EVENING AND OVERNIGHT AND ACROSS THE MIDDLE AND LOWER VALLEY AND
ADJACENT RANCHLANDS. HEAVY RAIN BECOMES A POSSIBILITY FRIDAY NIGHT
WITH HIGHER CONFIDENCE INTO THE LONG TERM.

.LONG TERM /SATURDAY THROUGH THURSDAY/...THE COMBINATION OF THE
500MB TROUGH ACROSS NORTHERN MEXICO AND THE LOW TO MID LEVEL
CIRCULATION ASSOCIATED WITH HURRICANE PATRICIA MOVING ACROSS
CENTRAL MEXICO THIS WEEKEND...WILL PROVIDE THE POTENTIAL FOR HEAVY
RAINFALL ACROSS THE CWA SATURDAY INTO SUNDAY AS ABUNDANT LOW TO
MID LEVEL MOISTURE CONTINUES TO INCREASE ACROSS SOUTH TEXAS
SATURDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHERN HALF OF THE STATE AS A COLD FRONT MOVES INTO CENTRAL
TEXAS AND LOW PRESSURE DEVELOPS ON THE LEE SIDE OF THE SIERRA
MADRES. THE COMBINATION OF BOTH OF THESE FEATURES WILL PROVIDE A
FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
PORTIONS OF SOUTH TX SAT NIGHT INTO SUNDAY BEFORE THE LOW ACROSS
THE AREA MOVES TOWARDS THE COASTAL BEND SUNDAY. WITH COORDINATION
WITH OTHER WFO OFFICES IN SOUTH TX...HAVE ISSUED A FLASH FLOOD
WATCH FOR THE NORTHERN COUNTIES OF THE CWA SATURDAY THROUGH SUN
AFTERNOON. THE WATCH MAY NEED TO BE EXPANDED ACROSS THE REST OF
THE CWA BUT THE HEAVIEST RAINFALL IS EXPECTED TO THE NORTH OF THE
AREA SATURDAY THROUGH SUNDAY WHERE THE BEST CONVERGENCE IS PROGGED
BY THE NAM AND GFS. THE RAIN CHANCES WILL DIMINISH ACROSS THE
WESTERN PORTIONS OF THE CWA SUNDAY INTO MONDAY AS THE LOW LIFTS
NORTHEAST BUT THE ECMWF AND THE GFS ARE NOT IN GOOD AGREEMENT ON
THE TIMING SO WILL CONTINUE TO MENTION A CHANCE OF RAIN ACROSS THE
COASTAL SECTIONS MONDAY BEFORE DRIER AIR FILTERS INTO THE AREA
TUESDAY INTO WEDNESDAY.
&&

.MARINE...
NOW THROUGH FRIDAY NIGHT...ADVERSE MARINE CONDITIONS EXIST ACROSS
THE GULF WATERS WHERE SMALL CRAFT ADVISORIES ARE ONGOING AND WILL
CONTINUE THROUGH FRIDAY MORNING AND BEYOND. EAST TO SOUTHEAST FETCH
WILL CONTINUE AROUND HIGH PRESSURE RIDGING ANCHORED TO HIGH PRESSURE
ACROSS THE EAST COAST. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE
EXPECTED THROUGHOUT THE ENTIRE SHORT TERM PERIOD WHERE YOU CAN
EXPECT GUSTY WINDS... CLOUD TO SURFACE LIGHTNING... HEAVY RAIN...AND
LOCALLY HIGHER SEAS.

SATURDAY THROUGH TUESDAY...STRONG SOUTHEAST WINDS WILL PREVAIL
ACROSS THE COASTAL WATERS SATURDAY AS LOW PRESSURE ACROSS THE
UPPER RIO GRANDE VALLEY ALLOWS THE PRESSURE GRADIENT TO INCREASE
ACROSS THE LOWER TEXAS COAST. THE PRESSURE GRADIENT WILL REMAIN
STRONG ACROSS THE LOWER TEXAS COAST SUNDAY WITH THE LOW MOVING
TOWARDS THE COASTAL BEND. STRONG TO VERY STRONG SOUTHEAST WINDS
WILL PREVAIL ACROSS THE COASTAL WATERS SUNDAY AS A RESULT. SMALL
CRAFT ADVISORIES ARE LIKELY SATURDAY AND SUNDAY WITH GALE
CONDITIONS POSSIBLE ACROSS THE COASTAL WATERS SUNDAY. AS THE LOW
MOVES UP THE UPPER TEXAS COAST MONDAY...WINDS WILL LIKELY SHIFT TO
THE NORTHWEST BUT REMAIN STRONG ACROSS THE LOWER TEXAS COAST.
SMALL CRAFT ADVISORIES WILL CONTINUE MONDAY WITH POSSIBLE GALE
FORCE WINDS ACROSS THE COASTAL WATERS. WINDS AND SEAS SHOULD
DIMINISH TUESDAY AS THE PRESSURE GRADIENT FINALLY WEAKENS ACROSS
THE WESTERN GULF OF MEXICO WITH THE LOW MOVING NORTHWARD INTO
EASTERN TEXAS AND WESTERN LOUISIANA MON NIGHT INTO TUESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  84  77  83 /  30  40  70  80
BROWNSVILLE          77  86  76  83 /  30  40  70  80
HARLINGEN            77  87  75  83 /  30  40  60  80
MCALLEN              78  88  74  83 /  30  40  50  80
RIO GRANDE CITY      77  89  73  83 /  20  30  50  90
SOUTH PADRE ISLAND   81  82  78  82 /  30  40  70  80
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING
     FOR TXZ248>251.

     HIGH RIP CURRENT RISK THROUGH FRIDAY AFTERNOON FOR TXZ251-256-
     257.

     COASTAL FLOOD ADVISORY UNTIL 1 PM CDT FRIDAY FOR TXZ251-256-257.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

55/61/65/BILLINGS
Hazardous weather outlook, Oct 22, 2:58 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
358 PM CDT THU OCT 22 2015

TXZ248>257-232100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
358 PM CDT THU OCT 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH RISK FOR RIP CURRENTS CONTINUES THROUGH THE NIGHT.

A COASTAL FLOOD ADVISORY IS IN EFFECT. TIDAL RUN UP TO THE
DUNES...ESPECIALLY DURING HIGH TIDE...WILL MAKE IT HAZARDOUS TO BE
ON THE BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE THROUGH MONDAY.

A COASTAL FLOOD ADVISORY MAY BE NEEDED THROUGH THE WEEKEND.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM FRIDAY NIGHT THROUGH
SUNDAY. ANY OF THE SLOWER MOVING OR MORE PERSISTENT SHOWERS AND
THUNDERSTORMS COULD PRODUCE HAZARDOUS PONDING OF WATER ON ROADS
AND HIGHWAYS...AND NUISANCE FLOODING IN POORLY DRAINING AND LOW
LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-232100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
358 PM CDT THU OCT 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS THROUGH AT
LEAST TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 22, 2:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
358 PM CDT THU OCT 22 2015

TXZ254>256-222200-
INLAND WILLACY TX-COASTAL WILLACY TX-INLAND CAMERON TX-
358 PM CDT THU OCT 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLACY AND
NORTHWESTERN CAMERON COUNTIES UNTIL 500 PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOZANO...OR OVER RIO HONDO...MOVING NORTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLINGEN...SAN BENITO...RAYMONDVILLE...LYFORD...RIO HONDO...
COMBES...HARLIGEN MUNICIPAL GOLF COURSE...VALLEY INTERNATIONAL
AIRPORT...TEXAS STATE TECHNICAL COLLEGE HARLINGEN AND HARLINGEN
SOCCER COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2613 9742 2614 9772 2649 9782 2648 9743
      2647 9742 2645 9746 2645 9742 2644 9742
      2644 9744 2642 9742 2641 9745 2638 9742
      2637 9744 2637 9742 2632 9745 2624 9742
TIME...MOT...LOC 2057Z 173DEG 11KT 2619 9756

TOMASELLI
Special weather statement, Oct 22, 4:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
506 PM CDT THU OCT 22 2015

TXZ254>256-222300-
INLAND WILLACY TX-COASTAL WILLACY TX-INLAND CAMERON TX-
506 PM CDT THU OCT 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLACY AND
NORTHWESTERN CAMERON COUNTIES UNTIL 600 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SANTA MONICA...OR 8 MILES NORTH OF RIO HONDO...MOVING NORTH AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLINGEN...SANTA ROSA...RIO HONDO...COMBES...SAN PERLITA...RIO HONDO
ELEMENTARY SCHOOL...COMBES COMMUNITY CENTER...SANTA ROSA HIGH
SCHOOL...DISHMAN ELEMENTARY SCHOOL AND GRAND ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2651 9743 2650 9744 2648 9745 2648 9744
      2647 9745 2646 9745 2645 9746 2645 9745
      2624 9752 2624 9784 2652 9765 2652 9743
TIME...MOT...LOC 2205Z 199DEG 25KT 2636 9759

TOMASELLI
Local storm report, Oct 22, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
524 PM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      RIO HONDO               26.23N  97.58W
10/22/2015                   CAMERON            TX   LAW ENFORCEMENT

            CAMERON COUNTY SHERIFFS OFFICE REPORTS 5 INCHES AND
            MORE OF WATER FLOODING FM 1420...FM 508...AND SEARCHY
            RANCH ROAD IN THE VICINITY OF RIO HONDO. VERY HEAVY
            RAINFALL CONTINUES AT THIS TIME.

&&

EVENT NUMBER BRO1500140

TOMASELLI

The radar

The Brownsville radar (KBRO), 56 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Willacy

When
October 22, 4:30 PM CST to October 23, 2:15 AM CST
Where
Willacy County, 5.13 mi SSW of Willamar to 7.88 mi E of Yturria
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
26.359, -97.693

More than three hours or torrential rain fell in and near the communities of San Perlita, Willamar, and Santa Monica. As the rain totals increased, the water piled up; FM 1420 was inundated by several inches to more than a foot of water (some flowing), and nearby farms turned into one big lake. Photos and anecdotal evidence suggested two to three feet in the fields during the peak of the storm and probably well into the overnight hours.

Heavy Rain, Willacy

When
October 22, 4:45 PM CST to 9:00 PM CST
Where
Willacy County, Raymondville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.480, -97.780

An estimated 2 to 4 inches of rain fell across Raymondville leading to nuisance and urban flooding that would later reach into a few businesses in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605978, 605979.